Illinois, 2018

Tornado and Hail in Illinois, May 15, 2018

May 15, 2018 · NWS ILX · 15 events in 4 counties and zones

A stationary frontal boundary extending across south-central Illinois provided the focus for thunderstorm development during the afternoon and evening of May 15th. One supercell formed in Christian County and produced an EF-0 tornado east of Palmer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$618,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A stationary frontal boundary extending across south-central Illinois provided the focus for thunderstorm development during the afternoon and evening of May 15th. One supercell formed in Christian County and produced an EF-0 tornado east of Palmer. A second supercell developed further east in Moultrie County, then tracked eastward to the Indiana border producing sporadic wind damage and hail as large as golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 15, 2:01 PM CST, 54 minutes earlier.

Area forecast discussion, May 15, 2:01 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
301 PM CDT Tue May 15 2018

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 300 PM CDT Tue May 15 2018

A cold front was pushing south toward I-70 at mid afternoon, and
will push through southeast IL late this afternoon, getting south
of highway 50 by 00z/7 pm. Isolated showers and thunderstorms
were north of the front over central IL, with locally heavy rains
between Springfield and Decatur and east of Greenview in eastern
Menard county. Some instability behind front with LAPS showing
CAPES of 1000-1800 J/kg southeast of the IL river and north of
I-70 with fairly moist dewpoints in the mid to upper 60s, while
0-6 km bulk shear is 25-35 kts, highest over northern CWA. SPC
day1 has marginal risk of severe hail and winds se of IL river
rest of this afternoon through 00Z/7 pm.

CAM models show isolated to scattered convection shifting into
southeast IL by early evening and then diminishing late evening
and overnight as frontal boundary pushes south of IL. Could be
some patchy fog overnight in southeast IL per HRRR model, but
with mostly cloudy skies prevailing there overnight, think this
would limit fog formation despite lingering low level moisture and
lighter winds. Lows overnight range from mid 50s from Peoria north
to the mid 60s southeast of I-70.

Continued a slight chance of showers and thunderstorms in
southeast IL on Wed due to lingering moisture behind the front.
Also have a weak upper level low/trof over se IA/ne MO Wed
afternoon and this could develop isolated convection further north
over MS river valley Wed afternoon. Highs Wed in the lower 80s.
Less humid over central IL with dewpoints in the 50s, while
dewpoints in the low to mid 60s in southeast IL.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 300 PM CDT Tue May 15 2018

Summertime weather pattern looks to continue through early next
week across central and southeast IL, as temperatures remain above
normal along with periodic chances of showers and thunderstorms,
though most of the time it will be dry. Isolated shower or
thunderstorm possible in southern 6 counties Wed evening,
otherwise dry over CWA Wed night. Lows Wed night in the upper 50s
and lower 60s, mildest in southern counties. The weak 576 dm 500
mb low drifting slowly over west central IL Thu could develop
isolated convection again over southeast IL and near MS river
valley in sw IL Thu afternoon. Highs Thu in the low to mid 80s and
dewpoints in the mid 50s to lower 60s, highest in southeast IL.

Carried isolated showers and thunderstorms in eastern IL on Friday
especially Fri afternoon when chance pops near the IN border/Wabash
river. This due to weak upper level low moving into west central
IN by Fri afternoon. Highs 80-85F on Friday and dewpoints in the
upper 50s and lower 60s. Isolated convection could linger near the
Wabash river valley early fri evening, otherwise dry Friday night
through Sat morning. A warm day in the mid to upper 80s Saturday
with a few spots like Springfield approaching 90F with ssw winds.
Have 20-30% chance of showers and thunderstorms over the IL river
valley Sat afternoon, especially late, and into Sat evening. Good
chance of showers and thunderstorms spreads east over CWA
overnight Sat night into Sunday as a cold front pushes se from
upper Midwest through IL. Chance of showers and thunderstorms
diminish from nw to se during Sunday night. Weak high pressure
building into the Great Lakes by Monday to return a bit cooler and
drier conditions. Highs Sunday range from 75-80F northern CWA to
mid 80s in southeast IL. Highs Monday of 75-80F over central IL
and around 80F in southeast IL. Temps modify back up on Tue with
highs in the low to mid 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1255 PM CDT Tue May 15 2018

A cold front pushing southward toward I-70 early this afternoon,
will push through southeast IL during rest of the afternoon.
Isolated to scattered convection still lingers behind the cold
front as far north as PIA where fairly moist dewpoints still in
the 60s. Latest CAM models like latest HRRR run continue to show
this convection spreading east across central IL during the
afternoon especially along I-74. MVFR conditions possible at times
with this isolated to scattered convection. Mid level clouds
linger tonight though may scatter out northern TAFs by overnight.
Winds have been shifting to the NE early this afternoon behind the
front along I-74 and have increased to 10-15 kts, while lighter
north winds of 5-9 kts at DEC and SPI. Winds to turn NE soon at
DEC and SPI too and increase a bit more during the afternoon.
Winds to be mainly ne tonight into midday Wed at 5-10 kts. Some
light fog could develop overnight south of I-72 and kept out of
the central IL tafs.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, May 15, 2:07 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
307 PM CDT Tue May 15 2018

ILZ027>031-036-037-041-161100-
Fulton-Knox-Marshall-Mason-Peoria-Stark-Tazewell-Woodford-
307 PM CDT Tue May 15 2018

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

A few thunderstorms will continue through this afternoon, south of
the Illinois River. These are not expected to become severe.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

The chance for storms returns to the area this weekend, with the
best chances Saturday night. At the current time, severe weather
is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ040-047-049-050-161100-
Cass-Morgan-Schuyler-Scott-
307 PM CDT Tue May 15 2018

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Scattered storms will continue into this evening. While a few of
the storms may produce heavy rain, severe weather is not expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

The chance for storms returns to the area this weekend, with the
best chances Saturday night. At the current time, severe weather
is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-048-051>057-061-161100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
307 PM CDT Tue May 15 2018

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Scattered storms will continue into the evening, some producing
heavy rain. A few stronger storms this afternoon may produce hail,
and areas east of I-57 may see damaging wind gusts. However, any
severe weather is not expected to be widespread.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

The chance for storms returns to the area this weekend, with the
best chances Saturday night. At the current time, severe weather
is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through about 7 pm.

ILZ062-063-066>068-071>073-161100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
307 PM CDT Tue May 15 2018

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Scattered storms will be possible through this evening. A few
stronger storms this afternoon may produce hail and damaging wind
gusts. However, any severe weather is not expected to be
widespread.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Scattered storms will remain possible Wednesday, but severe
weather is not expected.

The chance for storms returns to the area this weekend, with the
best chances Saturday night. At the current time, severe weather
is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through sunset.

Geelhart

In the hours before

Special weather statement, May 15, 2:12 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Lincoln IL
312 PM CDT TUE MAY 15 2018

ILZ042-048-051-152100-
Logan-Sangamon-Menard-
312 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MENARD...
SOUTHWESTERN LOGAN AND NORTHEASTERN SANGAMON COUNTIES UNTIL 400 PM
CDT...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm near
Williamsville, or 12 miles north of Springfield, moving southeast at
15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springfield, Sherman, Rochester, Riverton, Williamsville,
Mechanicsburg, Elkhart, Grandview, Spaulding, Dawson, Buffalo, Clear
Lake, Cantrall and Fancy Prairie.

This includes the following highways...
 Interstate 55 between mile markers 97 and 114.
 Interstate 72 between mile markers 103 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3998 8970 4005 8952 3984 8933 3973 8957
TIME...MOT...LOC 2012Z 332DEG 15KT 3995 8959

Geelhart
Special weather statement, May 15, 2:24 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Lincoln IL
324 PM CDT TUE MAY 15 2018

ILZ053-054-152100-
Macon-Moultrie-
324 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MOULTRIE AND
SOUTHEASTERN MACON COUNTIES UNTIL 400 PM CDT...

At 323 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mount Zion to near Macon. Movement was
southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Decatur, Mount Zion, Bethany, Long Creek, Macon, Lovington, Dalton
City, Boody, Hervey City, Lake City, Elwin and Decatur Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3958 8880 3959 8881 3966 8881 3965 8893
      3974 8910 3986 8893 3981 8874 3979 8874
      3979 8871 3976 8859
TIME...MOT...LOC 2023Z 286DEG 13KT 3980 8889 3970 8905

Geelhart
Local storm report, May 15, 2:40 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
340 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HEAVY RAIN       4 W WARRENSBURG         39.93N 89.14W
05/15/2018  M2.30 INCH       MACON              IL   PUBLIC

            WATER RUNNING OVER PARK ROAD IN NORTHWEST MACON COUNTY.
            REPORT RELAYED BY TV MEDIA.

&&

07

The radar

The Lincoln radar (KILX), 76 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Moultrie

When
May 15, 2:55 PM CST to 3:00 PM CST
Where
Moultrie County, Bethany
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.650, -88.730

A tree was snapped in Bethany.

Hail, Moultrie

When
May 15, 3:05 PM CST to 3:10 PM CST
Where
Moultrie County, Bethany
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.650, -88.730

Thunderstorm Wind, Moultrie

When
May 15, 3:15 PM CST to 3:20 PM CST
Where
Moultrie County, 4 mi SE of Bethany
Measured
61 kt (70 mph) estimated gust
Property damage
$125,000
Reported by
Law Enforcement
Coordinates
39.609, -88.677

Numerous tree limbs, power poles, and power lines were blown down between Bethany and Sullivan.

Hail, Moultrie

When
May 15, 3:15 PM CST to 3:20 PM CST
Where
Moultrie County, 2.22 mi WNW of Sullivan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.614, -88.658

Thunderstorm Wind, Moultrie

When
May 15, 3:15 PM CST to 3:20 PM CST
Where
Moultrie County, 2.26 mi WNW of Sullivan
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
39.615, -88.658

Several ornamental trees were damaged and shingles were torn off a roof.

Thunderstorm Wind, Moultrie

When
May 15, 3:17 PM CST to 3:22 PM CST
Where
Moultrie County, 1 mi E of Sullivan
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
39.600, -88.601

A machine shed was blown down just east of Sullivan.

Thunderstorm Wind, Moultrie

When
May 15, 3:17 PM CST to 3:22 PM CST
Where
Moultrie County, Sullivan
Measured
70 kt (81 mph) estimated gust
Property damage
$350,000
Reported by
Trained Spotter
Coordinates
39.600, -88.620

Roofs were ripped off several houses, trees were blown down, and a machine shed was knocked down on the southeast side of Sullivan.

Tornado, Christian

When
May 15, 3:37 PM CST to 3:44 PM CST
Where
Christian County, 2.37 mi SE of Clarksdale to 0.89 mi NW of Vanderville
Rating
EF0
Path length
1.84 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
39.458, -89.336

A tornado touched down in an open field 3.7 miles east of Palmer at 4:37pm CDT. The tornado traveled southeastward, then dissipated about 5.2 miles east-southeast of Palmer at 4:44pm CDT. No damage was reported.

Thunderstorm Wind, Coles

When
May 15, 4:10 PM CST to 4:15 PM CST
Where
Coles County, Mattoon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.480, -88.370

Several large tree limbs were blown down.

Hail, Coles

When
May 15, 4:29 PM CST to 4:34 PM CST
Where
Coles County, 4 mi SE of Charleston
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.439, -88.127

Hail, Coles

When
May 15, 4:32 PM CST to 4:37 PM CST
Where
Coles County, 1.07 mi E of Charleston
Measured
1 in hail
Reported by
Public
Coordinates
39.480, -88.160

Hail, Clark

When
May 15, 4:42 PM CST to 4:47 PM CST
Where
Clark County, Westfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.450, -88.000

Thunderstorm Wind, Clark

When
May 15, 4:42 PM CST to 4:47 PM CST
Where
Clark County, 1.52 mi SSE of Westfield
Measured
61 kt (70 mph) estimated gust
Property damage
$42,000
Reported by
Trained Spotter
Coordinates
39.430, -87.988

Several power poles were blown down along IL-49 south of Westfield.

Thunderstorm Wind, Coles

When
May 15, 4:42 PM CST to 4:47 PM CST
Where
Coles County, 3.49 mi ENE of Hutton
Measured
61 kt (70 mph) estimated gust
Property damage
$24,000
Reported by
Trained Spotter
Coordinates
39.440, -88.020

Powerlines were blown down.

Thunderstorm Wind, Clark

When
May 15, 5:15 PM CST to 5:20 PM CST
Where
Clark County, 3 mi NE of Martinsville
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
39.361, -87.840

Three semis were blown over on I-70 northeast of Martinsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyThe tornado archive for Illinois, 2018Warnings in Illinois, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750138, 750134, 750139, 750146, 750147, 750140, 750141, 750132, 750142, 750135, 750136, 750137, 750143, 750144, 750145.